Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Penicillin allergy: Delayed hypersensitivity reactions

Roland Solensky, MD
Section Editor
N Franklin Adkinson, Jr, MD
Deputy Editor
Anna M Feldweg, MD


Penicillin is the most commonly reported medication allergy, and in all of its forms is self-reported by about 5 to 10 percent of patients [1-3]. Many of these patients have delayed forms of hypersensitivity, which are defined as reactions that begin after six hours following a dose and typically after days of treatment.

The epidemiology, risk factors, diagnosis, and management of the most common types of delayed reactions to penicillins will be discussed here.


A drug-allergic (or hypersensitivity) reaction is defined as a specific immunologic reaction to a drug. The classification and pathogenesis of drug allergies are discussed in detail separately. (See "Drug allergy: Classification and clinical features" and "Drug allergy: Pathogenesis".)

The World Allergy Organization (WAO) has recommended categorizing immunologic drug reactions based upon the timing of the appearance of symptoms [4]. This system defines two general types of reactions: immediate and delayed.

Immediate reactions classically begin within one hour of the first administered dose and may begin within minutes. However, some immunoglobulin E (IgE)-mediated reactions appear after one hour, particularly if the drug was administered orally. Taking the medication with food may further slow absorption. Nevertheless, this period of one hour identifies many of these reactions. When allergic sensitization first develops, the initial symptoms may appear during the latter days of treatment (ie, not following first dose of the course), but usually within an hour of a dose, and then escalate rapidly. (See "Penicillin allergy: Immediate reactions".)


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Oct 14, 2016.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Lee CE, Zembower TR, Fotis MA, et al. The incidence of antimicrobial allergies in hospitalized patients: implications regarding prescribing patterns and emerging bacterial resistance. Arch Intern Med 2000; 160:2819.
  2. Park M, Markus P, Matesic D, Li JT. Safety and effectiveness of a preoperative allergy clinic in decreasing vancomycin use in patients with a history of penicillin allergy. Ann Allergy Asthma Immunol 2006; 97:681.
  3. Joint Task Force on Practice Parameters, American Academy of Allergy, Asthma and Immunology, American College of Allergy, Asthma and Immunology, Joint Council of Allergy, Asthma and Immunology. Drug allergy: an updated practice parameter. Ann Allergy Asthma Immunol 2010; 105:259.
  4. Johansson SG, Bieber T, Dahl R, et al. Revised nomenclature for allergy for global use: Report of the Nomenclature Review Committee of the World Allergy Organization, October 2003. J Allergy Clin Immunol 2004; 113:832.
  5. Blanca-López N, Zapatero L, Alonso E, et al. Skin testing and drug provocation in the diagnosis of nonimmediate reactions to aminopenicillins in children. Allergy 2009; 64:229.
  6. Romano A, Blanca M, Torres MJ, et al. Diagnosis of nonimmediate reactions to beta-lactam antibiotics. Allergy 2004; 59:1153.
  7. Bass JW, Crowley DM, Steele RW, et al. Adverse effects of orally administered ampicillin. J Pediatr 1973; 83:106.
  8. Ibia EO, Schwartz RH, Wiedermann BL. Antibiotic rashes in children: a survey in a private practice setting. Arch Dermatol 2000; 136:849.
  9. Bigby M, Jick S, Jick H, Arndt K. Drug-induced cutaneous reactions. A report from the Boston Collaborative Drug Surveillance Program on 15,438 consecutive inpatients, 1975 to 1982. JAMA 1986; 256:3358.
  10. Arndt KA, Jick H. Rates of cutaneous reactions to drugs. A report from the Boston Collaborative Drug Surveillance Program. JAMA 1976; 235:918.
  11. Caubet JC, Kaiser L, Lemaître B, et al. The role of penicillin in benign skin rashes in childhood: a prospective study based on drug rechallenge. J Allergy Clin Immunol 2011; 127:218.
  12. Yawalkar N. Drug-induced exanthems. Toxicology 2005; 209:131.
  13. Segal AR, Doherty KM, Leggott J, Zlotoff B. Cutaneous reactions to drugs in children. Pediatrics 2007; 120:e1082.
  14. Shear NH, Knowles SR, Shapiro L. Cutaneous reactions to drugs. In: Fitzpatrick's Dermatology in General Medicine, 7th ed, Wolff K, Goldsmith LA, Katz SI, et al (Eds), McGraw Hill, New York 2008. p.355.
  15. Solensky R. Drug desensitization. Immunol Allergy Clin North Am 2004; 24:425.
  16. Patel BM. Skin rash with infectious mononucleosis and ampicillin. Pediatrics 1967; 40:910.
  17. Pirmohamed M, Park BK. HIV and drug allergy. Curr Opin Allergy Clin Immunol 2001; 1:311.
  18. Park BK, Pirmohamed M, Kitteringham NR. Idiosyncratic drug reactions: a mechanistic evaluation of risk factors. Br J Clin Pharmacol 1992; 34:377.
  19. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med 1994; 331:1272.
  20. Ponvert C, Weilenmann C, Wassenberg J, et al. Allergy to betalactam antibiotics in children: a prospective follow-up study in retreated children after negative responses in skin and challenge tests. Allergy 2007; 62:42.
  21. Mattheij M, de Vries E. A suspicion of antibiotic allergy in children is often incorrect. J Allergy Clin Immunol 2012; 129:583; author reply 583.
  22. Mori F, Cianferoni A, Barni S, et al. Amoxicillin allergy in children: five-day drug provocation test in the diagnosis of nonimmediate reactions. J Allergy Clin Immunol Pract 2015; 3:375.
  23. Mill C, Primeau MN, Medoff E, et al. Assessing the Diagnostic Properties of a Graded Oral Provocation Challenge for the Diagnosis of Immediate and Nonimmediate Reactions to Amoxicillin in Children. JAMA Pediatr 2016; 170:e160033.
  24. Hjortlund J, Mortz CG, Skov PS, et al. One-week oral challenge with penicillin in diagnosis of penicillin allergy. Acta Derm Venereol 2012; 92:307.
  25. Coskey RJ, Bryan HG. Letter: Fixed drug eruption due to penicillin. Arch Dermatol 1975; 111:791.
  26. Santosa A, Teo BW, Shek LP. Fixed drug eruption caused by piperacillin-tazobactam. J Investig Allergol Clin Immunol 2013; 23:132.
  27. Ponce Guevara LV, Yges EL, Gracia Bara MT, et al. Fixed drug eruption due to amoxicillin and quinolones. Ann Allergy Asthma Immunol 2013; 110:61.
  28. Pérez-Ezquerra PR, Sanchez-Morillas L, Alvarez AS, et al. Fixed drug eruption caused by amoxicillin-clavulanic acid. Contact Dermatitis 2010; 63:294.
  29. Rahman MH. Fixed drug eruption in Bangladeshi population: confirmed by provocative test. Int J Dermatol 2014; 53:255.
  30. Matsumoto Y, Okubo Y, Yamamoto T, et al. Case of acute generalized exanthematous pustulosis caused by ampicillin/cloxacillin sodium in a pregnant woman. J Dermatol 2008; 35:362.
  31. Talati S, Lala M, Kapupara H, Thet Z. Acute generalized exanthematous pustulosis: a rare clinical entity with use of piperacillin/tazobactam. Am J Ther 2009; 16:591.
  32. Riten K, Shahina Q, Jeannette J, Palma-Diaz MF. A severe case of acute generalized exanthematous pustulosis (AGEP) in a child after the administration of amoxicillin-clavulanic acid: brief report. Pediatr Dermatol 2009; 26:623.
  33. Jurado-Palomo J, Cabañas R, Prior N, et al. Use of the lymphocyte transformation test in the diagnosis of DRESS syndrome induced by ceftriaxone and piperacillin-tazobactam: two case reports. J Investig Allergol Clin Immunol 2010; 20:433.
  34. Ferrandiz-Pulido C, Garcia-Patos V. A review of causes of Stevens-Johnson syndrome and toxic epidermal necrolysis in children. Arch Dis Child 2013; 98:998.
  35. Tatum AJ, Ditto AM, Patterson R. Severe serum sickness-like reaction to oral penicillin drugs: three case reports. Ann Allergy Asthma Immunol 2001; 86:330.
  36. Clark BM, Kotti GH, Shah AD, Conger NG. Severe serum sickness reaction to oral and intramuscular penicillin. Pharmacotherapy 2006; 26:705.
  37. Linares T, Fernández A, Soto MT, et al. Drug fever caused by piperacillin-tazobactam. J Investig Allergol Clin Immunol 2011; 21:250.